Utah, 2018

Heavy Rain in Utah, July 13, 2018

July 13, 2018 · NWS GJT · 2 events in 1 county or zone

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall that produced some debris flows within San Juan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall that produced some debris flows within San Juan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 2:56 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 13, 2:56 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
356 PM MDT Fri Jul 13 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 356 PM MDT Fri Jul 13 2018

The bulk of shower and thunderstorm activity has been confined to
the southern tier of the forecast area today with scattered to
numerous storms once again producing bouts of heavy rain. Reports
from the public, trained spotters and emergency management have
aligned well with automated stations this afternoon. Storms have
dropped anywhere from 0.25 to 0.75 inches of rain in portions of
the Four Corners, including within and in the vicinity of the 416
burn scar. Further north activity has been suppressed (though a
few brief isolated storms have developed) with the arrival of
drier air from the northwest. As a result, temperatures have
trended 5 to 10 degrees warmer from what was observed this time
yesterday.

The center of the high pressure will begin to migrate further
north across our forecast area overnight which should allow for
most showers and storms to diminish by midnight. An embedded
shortwave trough will lift across northern Utah and into central
Wyoming on Saturday, flattening the ridge slightly overhead.
Moisture will once again creep further north throughout the day,
increasing shower and thunderstorm coverage as a result. Heavier
coverage of convection will continue to favor the Four Corners
area where deep moisture persists. Steering winds are projected to
remain slow, in the range of 5 to 10 MPH. As a result, decided to
go ahead and issue another Flash Flood Watch for the 416 Fire on
Saturday, especially given all the rainfall reported across the
burn scar this afternoon. Contrary to previous days the watch
will continue through early Sunday morning. The reasoning for this
decision was based on models trending towards increased nocturnal
convection Saturday night. Both the GFS and the NAM are showing a
vorticity maximum moving across Montezuma and La Plata counties
between midnight and 6 AM Sunday which should enhance activity.
There will be a brief downturn in activity between sunset and
midnight before the arrival of the vort max. Additionally,
forecast soundings remain well saturated throughout the night and
with PWATs continuing to run well above the climatological norm.

.LONG TERM...(Sunday through Friday)
Issued at 356 PM MDT Fri Jul 13 2018

Another shortwave trough looks to trek across the forecast area
on Sunday, keeping scattered to numerous showers and
thunderstorms going through late in the evening, favoring the
higher terrain along the Continental Divide. Fresh burn scars,
most notably from the 416 and Lake Christine fires, will continue
to be susceptible to debris flows and flash flooding. Daytime
temperatures will run a couple of degrees cooler on Sunday in
response to increased clouds and showers.

Extended forecast models are beginning to come into better
agreement in regards to the depth and influence of the next
Pacific trough early next week. However, variations still exist,
especially in the timing of the trough moving inland on Monday.
As the trough progresses east it should generally steer clear of
our forecast area, allowing the upper level ridge to build across
the southwestern CONUS. After another round of scattered
orographic convection on Monday PoPs look to trend downward from
Tuesday onwards as drier air works into the region and the center
of the high shifts from the southern Great Basin east to Colorado
by the end of the week. Of course, things are not expected to dry
out altogether as residual moisture will remain trapped underneath
the ridge to keep isolated to scattered storms across the
southern mountains each afternoon and evening. Temperatures will
slowly begin to rebound back to above seasonal norms in response
to high pressure building overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1101 AM MDT Fri Jul 13 2018

Drier air will continue moving southward from northeast Utah and
northwest Colorado resulting in fewer storms for all but the
southern mountains in the next 24 hours. Lingering sub-tropical
moisture over the south will fuel another round of showers and
thunderstorms from late morning into the evening. This activity
poses a 30 to 50 percent chance of thunderstorms impacting KTEX
and KDRO with just a slight chance for thunderstorms at KMTJ.
Should storms move over the southernmost TAF sites brief MVFR
visibility and CIGS below ILS breakpoints from heavy rain will be
likely. Outflow wind gusts ranging from 25 to 35 MPH are possible
from shower and thunderstorm activity which could impact KMTJ and
KGUC in addition to KTEX and KDRO. The remaining TAF sites can
expect VFR conditions with light terrain driven winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

     Flash Flood Watch from Saturday afternoon through early
     Sunday morning for COZ019-022.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...CC
Hazardous weather outlook, Jul 13, 3:31 AM MST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Fri Jul 13 2018

COZ001>014-017>023-UTZ022>025-027>029-141045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Fri Jul 13 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will redevelop over the higher terrain late this
morning, continuing through the afternoon and lingering well into
the evening. Severe weather is not expected, however some cells
will be capable of generating excessive rainfall which may lead
to rock fall and debris flows in steep terrain. Fresh burn scars,
most notably from the 416 and Burro fires are particularly
susceptible to debris flows and flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon showers and thunderstorms will continue through the
forecast period with a chance for localized heavy rain and gusty
winds each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 13, 11:23 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1223 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       BAYFIELD 7N             37.32N 107.60W
07/12/2018  M0.91 INCH       LA PLATA           CO   TRAINED SPOTTER

&&
Local storm report, Jul 13, 11:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1247 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CANYONLANDS ISLAND IN S 38.46N 109.82W
07/12/2018  M1.32 INCH       SAN JUAN           UT   CO-OP OBSERVER

&&
Special weather statement, Jul 13, 1:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
209 PM MDT FRI JUL 13 2018

COZ019-021-132045-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
209 PM MDT FRI JUL 13 2018

...SPECIAL WEATHER STATEMENT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dolores, or 39 miles west of Durango, moving southwest at 15 mph.

Frequent cloud to ground lightning, heavy rainfall and winds in
excess of 30 mph will be possible with this storm.

Locations impacted include...
Cortez, Dolores, Lebanon, Arriola and Lewis.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 27 and 40.
 U.S. Highway 160 in Colorado between mile markers 38 and 41.
 Colorado 145 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 10849 3743 10839 3732 10858 3751 10873
TIME...MOT...LOC 2007Z 063DEG 11KT 3748 10853

AS
Local storm report, Jul 13, 1:48 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       3 S TRIMBLE             37.36N 107.84W
07/13/2018  M0.70 INCH       LA PLATA           CO   PUBLIC

&&

AS
Special weather statement, Jul 13, 2:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
346 PM MDT FRI JUL 13 2018

COZ019-022-132230-
Animas River Basin CO-Southwest San Juan Mountains CO-
346 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PLATA COUNTY UNTIL 430
PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Durango. This storm was nearly stationary.

Frequent cloud to ground lightning, heavy rainfall and winds up to
40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central La Plata
County.

A Flash Flood warning remains in affect for the 416 burn scar area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3747 10775 3743 10768 3732 10785 3737 10785
TIME...MOT...LOC 2144Z 041DEG 4KT 3741 10776

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
July 13, 3:00 PM MST to 6:30 PM MST
Where
San Juan County, 0.55 mi E of Bluff
Reported by
COOP Observer
Coordinates
37.280, -109.560

Thunderstorms produced 0.88 of an inch of rain within a couple of hours. Minor flooding was reported.

Heavy Rain, San Juan

When
July 13, 3:00 PM MST to 6:00 PM MST
Where
San Juan County, 4.09 mi WNW of Montezuma Creek
Reported by
Law Enforcement
Coordinates
37.290, -109.400

A minor debris flow occurred over SR 162, approximately 5 miles west-northwest of Montezuma Creek. Traffic was not impacted. Radar estimates show half an inch to an inch of rain fell from thunderstorms in the area around that time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761509, 761510.